Patient A: “… in May and June 2022 contain- ing tara flour, a natural ingredient that has been linked to liver enzyme elevation [4,5]. In May, she began to feel unwell after consuming a whole smoothie and was found to have elevated liver enzymes two days later. In June, she had consumed another whole smoothie the day before her symptoms recurred. She was advised to stop consuming the smoothie, and since then has had no further episodes of liver injury.”
Patient B: “… A careful history was taken. It was found that the patient had consumed the same smoothie as patient A in June 2022 and in January 2023. She had consumed a whole smoothie about 8h prior to experiencing symptoms in both instances and had not consumed the product in the interim. After stopping, she had no recurrence of her features.”
Drug-induced liver injury can be challenging to diagnose, as it can develop following the use of many prescription and nonprescription medications, herbals, and dietary supplements. Food products may not be routinely considered as a potential cause of hepatotoxicity. We describe the clinical features of two cases of acute liver injury following consumption of a smoothie product.
Two patients independently presented to the hospital with epigastric pain and acute liver injury. Both patients had consumed a new smoothie product in the same month that they presented to the hospital, with a recurrence of acute liver injury with further consumption. A diagnosis of drug-induced liver injury was established after the evaluation excluded other causes of liver injury. It was thought that a natural ingredient in the smoothie, tara flour, was the cause of hepatotoxicity based on prior news reports. Both patients stopped drinking the smoothie product with subsequent normalization of liver enzyme activities and no further recurrence of epigastric pain.
The diagnosis of drug-induced liver injury largely relies on a compatible history and exclusion of other causes of liver injury. We demonstrate the importance of considering new food products in the differential diagnosis of acute liver injury.
Here is an earlier article as well – https://www.marlerblog.com/files/2023/10/acs.chemrestox.3c00100.pdf